Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 62, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Sep 11, 2001, 2:06 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 11, 2001, 2:06 PM EDT (18:06 UTC)
- Expired
- Sep 11, 2001, 3:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Berkeley County, SC, Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 2:45 PM EDT | Thunderstorm Wind 50 E | Charleston Afb, SC | Large tree limbs down along Highway 61. |
| Sep 11, 2:50 PM EDT | Hail 0.75 | Hanahan, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.1 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2060 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
168 WUUS52 KCHS 111807 SVRCHS SCC015-019-111900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 206 PM EDT TUE SEP 11 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA. CENTRAL CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA. * UNTIL 300 PM EDT. * AT 206 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF WANDO...OR ABOUT 16 MILES NORTHEAST OF CHARLESTON...MOVING SOUTHWEST AT 20 MPH. DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$ LAT...LON 3294 7962 3307 7977 3284 8010 3268 7991 NNNN RVT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 10:15 AM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Sep 11, 10:15 AM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1015 AM EDT TUE SEP 11 2001 12Z CHS SOUNDING LOADED FOR BEAR THIS MORNING WITH PLENTY OF MOISTURE AND INSTABILITY. THETA-E AXIS RESIDES FROM JUST OFF THE SC COAST BACK INTO SRN GA ZONES. SHUD BE FAIR AMT OF ACTIVITY THIS AFTN ONE WE REACH THE CONVECTIVE TEMP...ESP INLAND OF THE SEABREEZE. CURRENT FCST LOOKING PRETTY GOOD OVERALL. WILL MAKE A FEW MINOR ADJUSTMENTS ON TEMPS/POPS. WILL UP TEMPS FOR INLAND SC ZONES TO MID/UPPER 80S. WILL GO WITH 40 POPS FOR THE SC ZONES AND 50 FOR GA. CWF: ENE FLOW LESS THAN 15 KT THIS AFTN. SEAS 3 TO 4 FT WITH A CONTINUATION OF LONG PERIOD SWELLS. FCSTID = 20 CHS 84 70 84 67 / 40 30 30 20 SAV 84 72 81 69 / 40 30 30 20 CHL 84 74 84 71 / 40 30 30 20 NBC 85 71 83 68 / 40 30 30 20 RBW 85 67 84 65 / 40 20 20 10 .CHS... GA...NONE. SC...NONE. TJR
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 3:18 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Colleton | 27 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.